Illinois, 2019

Hail in Illinois, August 6, 2019

August 6, 2019 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the region, triggering showers and storms. Some of the storms became severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and storms. Some of the storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 6, 2:18 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 6, 2:18 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
318 PM CDT Tue Aug 6 2019

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 302 PM CDT Tue Aug 6 2019

Immediate attention remains focused on the strong storms that
have developed along the cold front currently draped across the
area. With plenty of instability ahead of the front and
increasing deep layer shear, more strong to severe storms will
remain possible along the front until it exits the area early this
evening. Isolated storms will remain possible until instability
wanes around sunset.

NW flow aloft will continue through the period, ushering high
pressure in behind the front. The high will limit instability
across the mid-Mississippi Valley, resulting in fairly quiet
through tomorrow afternoon. However, instability will be quite a
bit higher across western MO, where an MCS is forecast to push SSE
through the region. The eastern flanks of that system may push
into our mid-Missouri counties, so will be hanging onto slight
chances PoPs in that area through the day tomorrow in that area.

BSH

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 302 PM CDT Tue Aug 6 2019

The Midwest will remain beneath NW upper level flow through the end
of the week. This will allow multiple embedded shortwaves to
ripple through the region, each of which may bring showers and
storms to the area. Perhaps the most potent of these waves is
expected to sweep across the upper Midwest on Wednesday evening
and Thursday morning. An associated surface cyclone will move
across the northern Great Lakes with a cold front trailing to the
SW. There is poor model consensus regarding the timing and just
how far south the front will reach, but much of the guidance does
show some precip across the mid-Mississippi Valley sometime
between Thursday and Friday morning. Given uncertainty associated
with the front, have limited the forecast to chance PoPs for much
of the area through Friday morning.

On Friday and Saturday, yet another surface high is expected to
build into the region behind the front as the upper level flow
begins to flatten. It's possible that another upper wave moves
through the region in that period, resulting in additional showers
or storms despite the surface high. However, there is little
model consensus showing if or when a wave may pass the area, so
confidence regarding storms is not particularly high. That said,
given a relatively favorable upper level pattern, the unstable
typical of early August, and the fact that guidance does try to
spit out on and off precip, will be holding on to chance or slight
chance PoPs through Saturday.

A baroclinic zone is expected to develop on the western flank of the
surface high late this weekend, and this will likely be another
focus for organized precipitation as is slides east beneath the
more zonal upper level flow. While precip is likely at some in the
out periods of the forecast, model consensus is poor this far out
so confidence on precip timing is rather low. Will therefore be
hanging on to just chance or slight chance precip through the
remainder of the forecast.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1225 PM CDT Tue Aug 6 2019

Isolated-scattered showers have begun to develop on the cold
front, currently draped from roughly Springfield, IL to Columbia,
MO. Showers and storms will continue to develop along this front
as it slides to the SE this afternoon. While COU looks to be on
the far western fringes of these storms, the STL metro terminals
are likely to see TSRA early this afternoon and therefore have
added a tempo group highlighting these storm chances. A few
storms may linger into the late afternoon, and so have kept the
VCTS mention through roughly sunset.

Only other aviation concern today is the MVFR cigs at UIN. I
anticipate these cigs to lift this afternoon, reaching VFR early
this afternoon as the mixed layer continues to deepen.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 2:26 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
326 PM CDT Tue Aug 6 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-072030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
326 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will continue into the evening in portions of east
central Missouri and southern Illinois. There is a slight risk that
some of these storms may become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a chance for thunderstorms for portions of the area
from late Wednesday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

BSH

In the hours before

Special weather statement, Aug 6, 12:40 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service St Louis MO
140 PM CDT Tue Aug 6 2019

ILZ065-070-061945-
Marion IL-Fayette IL-
140 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND FAYETTE COUNTIES UNTIL
245 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandalia, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salem, Vandalia, St. Elmo, Kinmundy, Brownstown, Patoka, Farina,
Omega, Stephen Forbes Station, Shobonier, Wrights Corner, Avena,
Tonti, La Clede, Shafter, St. Peter, Alma, Vernon, Loogootee and
Selmaville.

This includes the following highways...
 Interstate 70 in Illinois between exits 61 and 76.
 Interstate 57 in Illinois between exits 116 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 8894 3898 8926 3903 8925 3920 8897
      3911 8880 3891 8881 3891 8869 3870 8870
TIME...MOT...LOC 1840Z 321DEG 21KT 3904 8912

GKS
Special weather statement, Aug 6, 1:28 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service St Louis MO
228 PM CDT Tue Aug 6 2019

MOZ061>063-065-062030-
St. Louis MO-St. Charles MO-Jefferson MO-Franklin MO-
228 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...
NORTHERN JEFFERSON...EAST CENTRAL FRANKLIN AND SOUTHWESTERN ST. LOUIS
COUNTIES UNTIL 330 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Chesterfield, Wildwood, Ballwin, Kirkwood, Webster Groves, Arnold,
Manchester, Crestwood, Town and Country, Eureka, Ellisville, Sunset
Hills, Des Peres, Pacific, Valley Park, Fenton, Hillsboro, Byrnes
Mill, Clarkson Valley and Lakeshire.

This includes the following highways...
 Interstate 44 in Missouri between exits 251 and 277.
 Interstate 55 in Missouri between exits 187 and 191.

This also includes Babler Memorial State Park, Route 66 State Park,
Castlewood State Park, Mastodon Historic Site, Sandy Creek Covered
Bridge Historic Site, and Robertsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3813 9068 3856 9094 3871 9076 3853 9026
      3845 9028
TIME...MOT...LOC 1928Z 309DEG 23KT 3857 9075

GKS
Local storm report, Aug 6, 1:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 NE PACIFIC            38.48N 90.74W
08/06/2019  E1.00 INCH       FRANKLIN           MO   PUBLIC

            VIA PICTURE ON FACEBOOK.

&&

MAB
Local storm report, Aug 6, 1:59 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             2 S GRAY SUMMIT         38.47N 90.82W
08/06/2019  E1.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            MPING REPORT.

&&

MRB
Local storm report, Aug 6, 2:26 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             1 SW LATTY              37.98N 90.90W
08/06/2019  M1.25 INCH       WASHINGTON         MO   TRAINED SPOTTER

            QUARTER SIZE HAIL INCREASING IN SIZE TO NEAR
            HALF DOLLAR SIZE DURING CONVERSATION.

&&
Local storm report, Aug 6, 3:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             CALEDONIA               37.76N 90.77W
08/06/2019  E1.00 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

The radar

The Evansville,IN radar (KVWX), 116 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
August 6, 3:25 PM CST to 3:30 PM CST
Where
Marion County, 1 mi NW of Salem to 0.65 mi SE of Salem
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.640, -88.963

Numerous reports of one inch hail around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851054.